What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 7, 10:36 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 7, 10:36 AM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1036 AM MST Fri Dec 7 2018
.SHORT TERM...(Today through Saturday)
Issued at 230 AM MST Fri Dec 7 2018
Northern fork of a split 90-100kt jet (noted in H3 fields) has
sparked a band of light snow from east-central Utah across west-
central Colorado in the right entrance region of this feature. Jet
aligned pretty closed to what the models were showing last night
and should see this activity persist through daybreak before
tapering off this morning. No impactful accumulations are
expected with only an inch or two for the higher elevations with
less than an inch for the valleys.
Now lets look at those southern mountains and valleys in
Southwest Colorado. Sometimes you swing for the fences on a
marginal event and knock it out of the park. Looks like I struck
out with this one as more fog than snow has blanketed much of
southwest Colorado so far tonight (as a result of the wet snows
that fell yesterday leaving wet roads and higher low level
moisture). Breaks in the cloud cover has allowed areas of fog to
form with visbilities below one mile. Still have a little energy
working northeast across Arizona and low/mid cloud cover will
increase this morning, which should help disrupt the fog a bit and
drive some light snow back into the area. However, it will be too
late for significant overnight impacts/accumulations. As such,
have dropped all the advisories with a mention of morning showers
and fog and only light accumulations (Trace to 3 inches). Steeper
lapse rates this afternoon and main trough axis sliding into the
area will lead to convective showers over the San Juans with an
isolated storm not out of the question. This could result in a
fast drop in visibility as showers pass through, although very
short duration, more like a quick snow squall.
Valleys dry out tonight and Saturday as flow aloft transitions to
northwesterly behind the trough. Weak orographics and lingering
moisture will be enough to squeeze out a few showers through
Saturday afternoon, mainly along the higher northwest facing
slopes. Again, not expecting big impacts, but snow will remain in
the forecast for at least another 36 hours.
Temperatures will continue to moderate today with readings jumping
above freezing for many of the lower valleys with a 2 to 4 degrees
cooldown expected on Saturday.
.LONG TERM...(Saturday night through Thursday)
Issued at 230 AM MST Fri Dec 7 2018
A weak shortwave will move through the northwest flow and clip the
northern mountains for brief light snow showers there Saturday
night through Sunday morning. Drier air continues to move in from
the northwest Sunday as a ridge of high pressure moves in from the
west and slides over the region by Monday morning. High level
cloud cover looks to accompany this ridge axis as another trough
moves into the Pacific Northwest on Monday. This trough looks to
move across the area Tuesday afternoon and evening according to
the GFS, which is quicker than earlier model runs. The northern
and central mountains look to be favored with this quick hitting
system. What is interesting is that the GFS and ECMWF flipped on
their solutions from 24 hours ago, with the ECMWF now further
south with this trough, taking the snowfall chances south of the
Colorado border, whereas the GFS is now the further north
solution. The GFS parallel still wants to dive this system even
further south through Arizona and New Mexico, similar to the
system affecting the region today.
Another system follows on its heels Wednesday afternoon and
evening, with the GFS stronger and further south than the GFS
parallel and ECMWF. There are timing differences with these
disturbances also, with the ECMWF a bit slower than the GFS. These
timing and placement differences lend themselves to lower
confidence in the forecast for next week, so the blended model
solution approach appears the best way to go with lower chance
PoPs until models come into better agreement. Ridge of high
pressure builds back in to close out the week, but a more active
weather pattern looks in store as we look beyond the next week
with more weather systems moving inland off the Pacific.
Temperatures look to make a rebound this weekend with near normal
levels as high pressure moves in, but will become cooler with the
couple weather disturbances moving through Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1036 AM MST Fri Dec 7 2018
Drier air will continue to infiltrate eastern Utah and western
Colorado from the northwest today as high pressure builds over the
Great Basin. However, lingering moisture and orographics will keep
some light snow showers over the Continental Divide through 00Z.
Patchy fog and low stratus will also hang around the I-70
corridor, briefly reducing VIS/CIGS through 20Z. Winds will
continue to be light and variable.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JDC
LONG TERM...MDA
AVIATION...MMS
Hazardous weather outlook, Dec 7, 4:36 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MST Fri Dec 7 2018
COZ001>014-017>023-UTZ022>025-027>029-081300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MST Fri Dec 7 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous snow showers are expected over the
mountains, mainly south of Interstate 70 in western Colorado,
through this evening. Showers will come to an end tonight. No
significant snow accumulations are expected through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday: Isolated snow showers are expected over the mountains.
Sunday-Monday: Dry and warmer conditions will move into the
region.
Tuesday-Wednesday: There will be a chance for snow showers moving
in across northeast Utah and northwest Colorado by Tuesday
afternoon, continuing into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 7, 9:45 AM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
945 AM MST FRI DEC 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 5 NW CHROMO 37.07N 106.91W
12/07/2018 M2.9 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-29, PAGOSA SPRINGS
15.0SSE.
&&
MMSLocal storm report, Dec 7, 9:46 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
946 AM MST FRI DEC 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 W PAGOSA SPRINGS 37.27N 107.06W
12/07/2018 M3.0 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-28, PAGOSA SPRINGS
2.5W.
&&
MMSLocal storm report, Dec 7, 1:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
132 PM MST FRI DEC 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 6 E SKYWAY 39.04N 108.00W
12/07/2018 M6.5 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-45, CEDAREDGE
10.5NNW.
0700 AM SNOW 2 W VAIL 39.65N 106.40W
12/07/2018 M3.1 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-21, VAIL 0.9WNW.
0730 AM SNOW 3 NW STEAMBOAT SPRINGS 40.50N 106.87W
12/07/2018 M2.9 INCH ROUTT CO CO-OP OBSERVER
CO-OP OBSERVER STATION SBTC2, STEAMBOAT
SPRINGS.
0730 AM SNOW 3 NW STEAMBOAT SPRINGS 40.50N 106.87W
12/07/2018 M2.9 INCH ROUTT CO CO-OP OBSERVER
CO-OP OBSERVER STATION SBTC2, STEAMBOAT
SPRINGS.
0700 AM SNOW 2 N WOLCOTT 39.73N 106.68W
12/07/2018 M2.6 INCH EAGLE CO CO-OP OBSERVER
CO-OP OBSERVER STATION WCTC2, WOLCOTT 2N.
0600 AM SNOW 2 E STEAMBOAT SPRINGS 40.47N 106.79W
12/07/2018 M2.6 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-43, STEAMBOAT SPRINGS
1.9E.
0700 AM SNOW 3 N MESA VERDE NATL PAR 37.20N 108.49W
12/07/2018 M2.5 INCH MONTEZUMA CO CO-OP OBSERVER
CO-OP OBSERVER STATION MVPC2, MESA VERDE
NAT'L PARK.
0700 AM SNOW 11 E COLONA 38.29N 107.55W
12/07/2018 M2.5 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-47, CIMARRON 11.2S.
0700 AM SNOW 1 ESE STEAMBOAT SPRINGS 40.48N 106.81W
12/07/2018 M2.5 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-53, STEAMBOAT SPRINGS
0.7ESE.
0700 AM SNOW 4 N TIFFANY 37.09N 107.53W
12/07/2018 M2.3 INCH LA PLATA CO CO-OP OBSERVER
CO-OP OBSERVER STATION IGCC2, IGNACIO 8E.
0700 AM SNOW 1 NE STEAMBOAT SPRINGS 40.48N 106.81W
12/07/2018 M2.2 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-16, STEAMBOAT SPRINGS
1.1E.
0700 AM SNOW 2 NW ARRIOLA 37.45N 108.68W
12/07/2018 M2.0 INCH MONTEZUMA CO CO-OP OBSERVER
CO-OP OBSERVER STATION CRZC2, CORTEZ 11NW.
0700 AM SNOW 5 SE HESPERUS 37.23N 107.97W
12/07/2018 M2.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-72, HESPERUS 4.9SE.
0700 AM SNOW 3 S VALLECITO 37.34N 107.61W
12/07/2018 M2.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-35, BAYFIELD 7.0N.
0700 AM SNOW 1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
12/07/2018 M2.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-28, STEAMBOAT SPRINGS
0.6NNW.
0700 AM SNOW 4 NE PHIPPSBURG 40.26N 106.87W
12/07/2018 M2.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-63, 3 ENE PHIPPSBURG.
0700 AM SNOW 4 W CATTLE CREEK 39.44N 107.31W
12/07/2018 M1.7 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-73, GLENWOOD SPRINGS
7.2S.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
12/07/2018 M1.5 INCH EAGLE CO CO-OP OBSERVER
CO-OP OBSERVER STATION EDRC2, EDWARDS 1WNW.
0730 AM SNOW 3 WSW SHOSHONE 39.57N 107.23W
12/07/2018 M1.5 INCH GARFIELD CO CO-OP OBSERVER
CO-OP OBSERVER STATION GWDC2, SHOSHONE.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
12/07/2018 M1.5 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-3, EDWARDS 1.3WNW.
0700 AM SNOW 3 ESE GYPSUM 39.63N 106.90W
12/07/2018 M1.5 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-47, GYPSUM 2ESE.
0700 AM SNOW 4 E CATTLE CREEK 39.46N 107.18W
12/07/2018 M1.5 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-49, CARBONDALE
4.6NNE.
0700 AM SNOW 7 NNW ROCKWOOD 37.60N 107.83W
12/07/2018 M1.5 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-79, ROCKWOOD 6.9NNW.
0700 AM SNOW 5 WSW DURANGO 37.25N 107.95W
12/07/2018 M1.4 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-61, DURANGO 4.8WSW.
0720 AM SNOW 1 WNW EL JEBEL 39.40N 107.11W
12/07/2018 M1.3 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-37, CARBONDALE 5.7E.
0900 AM SNOW 5 SW COLONA 38.22N 107.81W
12/07/2018 M1.3 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-19, COLONA 5SW.
0700 AM SNOW 2 NW GLENWOOD SPRINGS 39.57N 107.35W
12/07/2018 M1.2 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-40, GLENWOOD SPRINGS
1.7NW.
0700 AM SNOW CARBONDALE 39.40N 107.22W
12/07/2018 M1.2 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-47, CARBONDALE 0.5W.
0800 AM SNOW 4 NE MILNER 40.52N 106.96W
12/07/2018 M1.2 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-48, STEAMBOAT SPRINGS
7.9WNW.
0700 AM SNOW 2 SSW GYPSUM 39.62N 106.96W
12/07/2018 M1.1 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-29, GYPSUM 1.9SSW.
0700 AM SNOW GLENWOOD SPRINGS 39.54N 107.33W
12/07/2018 M1.1 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-1, GLENWOOD SPGS
0.64S.
0700 AM SNOW 5 S VALLECITO 37.31N 107.60W
12/07/2018 M1.0 INCH LA PLATA CO CO-OP OBSERVER
CO-OP OBSERVER STATION BYFC2, BAYFIELD 7N.
0707 AM SNOW OURAY 38.03N 107.67W
12/07/2018 M1.0 INCH OURAY CO CO-OP OBSERVER
CO-OP OBSERVER STATION URYC2, OURAY.
0700 AM SNOW 3 SSE GLENWOOD SPRINGS 39.51N 107.32W
12/07/2018 M1.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-60, GLENWOOD SPRINGS
2SSE.
0700 AM SNOW 4 S VALLECITO 37.32N 107.60W
12/07/2018 M1.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-98, 3 S VALLECITO.
0707 AM SNOW OURAY 38.03N 107.67W
12/07/2018 M1.0 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-2, OURAY 0.23NNW.
&&Local storm report, Dec 7, 1:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
135 PM MST FRI DEC 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
12/07/2018 M6.0 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2, GOTHIC.
&&Local storm report, Dec 7, 1:37 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
137 PM MST FRI DEC 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 N WOLCOTT 39.73N 106.68W
12/07/2018 M2.6 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-8, WOLCOTT 2.3N.
&&